Toenails. I am absolutely not expecting a large readership with this post!!
Certain chemotherapies can affect your fingernails and toenails. The Taxanes: Taxol (Paclitaxel), Taxotere (Docetaxel) are notorious for doing this. Also the Anthracyclines: Adriamycin (Doxorubicin) and Doxil (Liposomal Doxorubicin), Epirubicin, Daunorubicin. There are other chemotherapies that can affect your nails, but these are the main ones that I work with.
Chemo can cause the nails to lift, become dry, brittle, cracked, ridged or fall off altogether.
In many of my patients (particularly my African American patients), the nails can look blackened. Do you know when you slam your finger in a door or hit your nailbed with a hammer by mistake? That is the way the nails can look. The discoloration can also be a yellow color, or sometimes bright white.
You know how you can tell the age of a tree by looking at a cross section of the tree trunk? Sometimes the fingernail of a cancer patient getting chemo can resemble this with layers of different dark lines alternating with yellow or white lines. Some people swear that they can count the cycles of chemo by looking at their fingernails.
What to do? Not much. Wait for them to grow out.
In the meantime:
Keep your nails clean and your hands and feet lathered up with lotion. Try to avoid dry cracked skin as that is an entry for bacteria.
Avoid nail wraps or fake nails. These can trap bacteria or fungus behind them.
A lot of websites will say no to nail polish. We understand that if your nails are blackened that you might want to cover them with polish. We get it. If you do use polish, make sure that you are changing it frequently and do a good hand/foot soak and cleaning in between.
Bring your own nail kit to the salon if you are having your nails done professionally. Make sure it is a CLEAN place. Watch them when they finish with your nails and make sure they are cleaning their equipment adequately. Take your own nail kit home and clean the hell out of it.
Also, schedule your pedicure or manicure appointment for a time when you know your white blood cell count is up. Don't schedule it around the time of your nadir (when your white blood cell counts are low, typically 7 to 10 days after chemo).
Try to wear a shoe with a widened area at the toe. No pointy toe-shoes!!
I've had several patients who were runners. When they ran their nails jammed or pounded against their sneaker. Several of them lost most of their toenails. I've seen this happen with one of my ladies who loved wearing pointy toed high heels too.
Keep toenails clean and dry to avoid getting a fungus.
Make sure you wear flip flops in the locker room at your health spa or pool area. Bacteria loves moisture and you can pick up some prime fungus if you are strolling around in bare feet here.
Wear gloves when using harsh detergents or cleaning products. Also, always wear gloves while gardening. This is especially true for you breast cancer survivors for lymphedema purposes too.
Some people swear by "cryotherapy" which is cold therapy. They leave their nails soaking in cold liquid/water while their chemo is infusing. This is based on the same theory of sucking on ice chips during chemo to prevent mouth sores, and the cryotherapy to the scalp to prevent hair loss.
If you lose a nail, keep the toenail bed as clean as possible. Bacitracin or aquaphor with a dry bandaid over it to protect it. Let your doctor know if you are having any drainage from your toenail area as this would be a sign of possible infection.
The good news? The nail funk is temporary. When chemo is over your nails will grow out until there is no discoloration left.
The bad news? Of all of the side effects of chemo, this one takes the longest to "get back to normal" because nails are slow growing.
Here are two products to ask your oncologist about. They are nailpolishes that have an "anti-fungal" substance right in them. The goal is to prevent a nail fungus.
DaniPro polish was supposedly invented by a podiatrist. The nail polish is infused with Undecylenic Acid, a fungicide for skin.
I can't figure out if this would be beneficial to use at certain times during chemo (but not all the time), or not. So, I am turfing this one back to you to ask your doctor about. Because it is non prescription, it must be a very low level of whatever this stuff is, but still best to get it cleared by your MD.
If any of you have used these nail products, please let me know and I will update the blog!
Another nail polish supposedly created by podiatrists...
Dr.'s Remedy Enriched, Antifungal, Non-Toxic Nail Polish
Here's hoping that when chemo is over, you get your "Happy Feet" back!!!
Nail pictures: http://www.ijp-online.com/article.asp?issn=0253-7613;year=2010;volume=42;issue=4;spage=243;epage=244;aulast=Kumar
Found your blog through Google. So glad you put this post up because one of my Chemo drugs is Taxotere. Very informative and helpful information. I was advised to see my Podiatrist as soon as possible because I have diabetes too. God Bless You. CarolynReplyDelete
Thanks so much for the nice feedback! I'm glad it has been helpful. I wish you the best with your chemo. You will get through this!! Great idea to see your podiatrist especially with your diabetes. Wishing you all of the best!!!
I just found this after severe pain which my doc has repeated called, ' chemo' each time I talked to her. She also gave me gabapentin for neuropathy when in fact, it appears that I have an infection also. I am quite angry with her but will take this as a warning to do it all myself. What about being an advocate?ReplyDelete